3 Reasons I Stopped Taking My Migraine Prevention Medicine (Topamax)

3 Reasons I Stopped Taking My Migraine Prevention Medicine (Topamax)

In September 2023, I contacted my neurologist to learn how to discontinue Topamax, a prescription medicine taken to help prevent migraine symptoms. I was having too many side effects — and concerns — so it was time.

When I started this migraine prevention medicine in the spring of 2023, I did notice some healing benefits. My dizziness was reduced. I didn’t have as many vertigo episodes. My daily life was improving, so I felt like it was a good fit for me. However, after chatting with friends who also manage migraines and other neurological issues, oftentimes, migraine prevention medicine doesn’t work its magic forever.

Disclosure: This blog is reader-supported, which means this post contains affiliate links and advertisements. I earn a small commission if you shop through them, which helps fund this website so I can continue to bring you amazing content. Thank you! ~Angela

3 Reasons Why I Stopped Taking Topamax

I chose to quit Topamax due to the numerous side effects I was managing, as well as the potential risks it poses with long-term use. Specifically:

  1. Topamax was causing my mild gastroparesis to intensify and flares to occur more often. I spoke with my gastroenterologist to get her take on things, and she explained that Topamax is known to make gastroparesis flare up. Not being able to properly eat and digest food is the number one reason I discontinued this prescription medicine.
  2. After doing some research, I learned that Topamax may increase the risk of bone problems including osteoporosis. The manufacturer states that Topamax can increase the level of acid in your blood (metabolic acidosis) which causes kidney stones, brittle bones and other issues. As a gal who manages rheumatoid arthritis and has a family history of osteoporosis on my mother’s side of the family, I decided I didn’t want to chance this risk. I like my bones strong and healthy!
  3. Finally, I chose to stop taking Topamax because I was experiencing several of the known side effects caused by antiepileptic drugs. Managing a new list of symptoms, plus the reduced efficacy of the medicine to help with my neurological issues, helped me make my decision.

I’ve been off of Topamax for a few weeks now and my digestion has improved. I’m also noticing the other side effects diminish. I’ve managed these neurological/migraine issues for almost a year, so it’s time to try a new approach.

In a few weeks, I’m meeting with a functional medicine doctor who focuses on finding the root cause of autoimmune disease. We will be looking at things like the viral load in my body, heavy metal toxicity, organ functioning, possible unhealed Lyme disease and other things that could be triggering my issues. Wish me luck!

Update: Greetings from January 2024! I’ve been seeing the new functional medicine doctor for a few months and have an update for you! You can read about my testing, diagnoses and treatments in “I’m Trying a Holistic, Homeopathic Approach to Healing Autoimmunity.” Long story short, I’m tackling some newly discovered health issues (including chronic reactivated Lyme disease) and treatments are going well! Also — my neurological symptoms are reducing thanks to the overall healing. YES!!

I also share updates about my healing journey on the Cupcakes and Yoga Pants Facebook page.

Until next time,
Choose healthy!
Angela

Is your organization looking for a journalism-trained health and wellness writer? Learn more about my freelance content marketing writing services and view my writing portfolios at WebWritingAdvice.com.

 

Note: This blog post was last updated on January 2, 2024.

 

Comment Using Facebook

Comments

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.